Hail, Morton
- When
- August 3, 6:36 PM CST
- Where
- Morton County, 9 mi NW of Richfield
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.367, -101.900
2 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 3, 2:39 PM CST, 3 hours 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 339 PM CDT SUN AUG 3 2003 DAYS 1-2... THE MAIN FORECAST PROBLEM IS THE PLACEMENT OF LOW-LEVEL BOUNDARIES AND RESULTANT EFFECT ON TEMP/PRECIP PATTERNS. TODAYS MESOETA AS USUAL APPEARS TO MIX OUT THE LOW-LEVEL MOISTURE AND BRINGS SOUTH WINDS BACK TO WESTERN KANSAS TOO QUICK. BELIEVE THE MM5/AVN SOLUTION IS BETTER WITH THERMAL LOW JUST TO OUR SOUTH. THIS WOULD KEEP THE REALLY HOT AIR TO THE SOUTH. I AM STILL NERVOUS ABOUT THE +17C 700MB TEMPS AT RIW/DEN THIS MORNING. IF WE DO MANAGE TO MIX OUT ALONG THE OKLAHOMA STATE LINE IT WOULD BE BETWEEN 105 AND 110F MONDAY. MID-LEVEL WARM ADVECTION MAY RESULT IN NOCTURNAL STORMS TONIGHT ON THE EASTERN EDGE OF THE CAP FROM HYS-P28. WILL CARRY 30% POPS FOR THIS SCENARIO. THE NEXT IMPORTANT WEATHER SYSTEM WILL PROBABLY BE MONDAY NIGHT AS AN MCS MAY DEVELOP ALONG THE NORTHERN EDGE OF THE 700MB HOT PLUME. THE BEST CHANCE FOR THIS WILL BE ACROSS OUR NORTHERN AND EASTERN COUNTIES. ANYTHING FURTHER SOUTH AND WEST IN THE HOT PLUME SHOULD BE ISOLATED AND WILL DEPEND ON WHETHER DAYTIME HEATING /SURFACE CONVERGENCE CAN OVERCOME THE CAPPING INVERSION. AS FAR AS TEMPS GO, WENT SEVERAL DEGREES COOLER THAN THE MESOETA WOULD SUGGEST, BUT WARMER THAN THE AVN/NGM. USED THIS MORNINGS LOWS AS A MINIMUM THRESHOLD FOR THE NEXT 2 DAYS SINCE THE MOISTURE WILL BE GOING NOWHERE. P28 ONLY GOT DOWN TO 74 THIS MORNING AND SEE NO REASON TO DEVIATE FROM PERSISTENCE GIVEN THE 70 DEWPOINTS THERE. WENT A LITTLE COOLER FOR HYS AREA MONDAY NIGHT IN ANTICIPATION OF AN MCS. DAYS 3-7... GFS/ECMWF/UKMET CONTINUE WITH THE IDEA OF BUILDING THE UPPER LEVEL RIDGE OVER THE WESTERN AND CENTRAL CONUS DURING THE MID TO LATTER PARTS OF THIS WEEK AND INTO NEXT WEEKEND. SEE NO REASON TO MAKE ANY SIGNIFICANT CHANGES TO THE EXTENDED FORECAST OUT TO DAY 7. HARD TO PINPOINT AT THIS TIME BUT POSSIBILITY EXISTS FOR SOME TROPICAL MOISTURE TO WORK ITS WAY INTO THE REGION BY THIS WEEKEND DEPENDING ON HOW FAR EAST THE UPPER RIDGE MIGHT MOVE. IF THIS SIGNAL PERSISTS, MAY NEED TO ADD A CHANCE FOR TSRA TO THE FORECAST FOR THAT TIME PERIOD BUT FOR NOW WILL LEAVE FORECAST DRY. FINCH/GERARD .PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 70 96 70 93 / 0 0 20 0 GCK 68 96 66 93 / 0 0 20 0 EHA 68 96 68 94 / 0 0 20 0 LBL 69 98 69 93 / 0 0 20 0 HYS 71 93 66 90 / 30 0 30 0 P28 75 95 74 93 / 30 0 30 0 .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE.
KSZ030-031-043>046-061>066-074>081-084>090-041000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 500 AM CDT SUN AUG 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR SEVERE THUNDERSTORMS EARLY THIS MORNING ALONG AND EAST OF A LINE FROM HAYS TO LARNED TO MEDICINE LODGE. THE MAIN HAZARD FROM THESE STORMS WILL BE HAIL TO THE SIZE OF NICKELS, ALTHOUGH WIND GUSTS TO 60 MPH CANNOT BE RULED OUT. THE RISK OF SEVERE THUNDERSTORMS WILL MOVE EAST OF THIS AREA AFTER 8 AM CDT. OTHER THUNDERSTORMS WILL BE ISOLATED WEST OF THE AFOREMENTIONED AREA, BUT SEVERE STORMS ARE NOT ANTICIPATED THERE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHWESTERN KANSAS MONDAY EVENING INTO TUESDAY. AT THIS TIME, THE RISK OF HAZARDOUS WEATHER IS SLIGHT. EMERGENCY MANAGERS SHOULD KEEP ABREAST OF THE LATEST FORECASTS, ESPECIALLY FOR MONDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS MORNING THROUGH 8 AM CDT IN THE HAYS, LA CROSSE, LARNED, SAINT JOHN, PRATT AND MEDICINE LODGE AREAS. BURKE
The Dodge City radar (KDDC), 176 km away, was scanning. The volume nearest the first event began at 00:36 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333107, 5333108, 5333109.